How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

My father is suffering from depression. He takes Celexa 30mg

Customer Question

My father is suffering from depression. He takes Celexa 30mg and Zyprexa 5mg I'm the morning and Mirtazipine 30mg at night. In the mornings he's slow to respond and we have to perform basic activities of daily living for him. He doesn't even talk, stares at the walls. But as the day goes by, in the evenings, he gets better. What recommendations do you have? Zyprexa is new for him and Celexa was cut down from 60-30mg 3 weeks ago. Thanks
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. May I ask, was he only prescribed Zyprexa for depression because the reason I ask is that this is an atypical antipsychotic medication? Also do you notice that he is slow in the morning after taking the Zyprexa or before?

Customer: replied 1 year ago.
Zyprexa for depression. He's zombie like behavior occurs as soon as he wakes up, before taking meds
Expert:  Dr. Z replied 1 year ago.

So most likely the Mirtazapine is too high. Mirtazapine is an effective antidepressant that he takes at night, but it also has a strong sedative effect as well that can carry over into the next day. This may or may not be exacerbated by the Zyprexa, meaning that he would recover more energy earlier in the day without the Zyprexa, but at this point because he is still a "zombie" and drowsy in the morning, it would be best for his doctor to reduce the dose of the Mirtazapine to 15mg at night to see if this helps.

Expert:  Dr. Z replied 1 year ago.

I hope this answers your question and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Customer: replied 1 year ago.
Ok, that makes a lot of sense. What if he took the Celexa at night? Do you think it would be more effective?
Expert:  Dr. Z replied 1 year ago.

Celexa has a tendency to cause insomnia for some people so that is why it is usually not prescribed at night. I am not sure if this will be the issue with your father, as not everyone will get the side effect of insomnia, so he can try to take it at night in place of the Mirtazapine, but he should be aware that it may cause insomnia. Your father's doctor can also reduce the dose of the Remeron to a very low 7.5mg if he wants as that should prevent the "hangover" effect in the morning.

Expert:  Dr. Z replied 1 year ago.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.